Related Experiment Video
Updated: Jun 18, 2026

Halogenated Agent Delivery in Porcine Model of Acute Respiratory Distress Syndrome via an Intensive Care Unit Type Device
Published on: September 24, 2020
Streptococcal toxic shock syndrome following insertion of an intrauterine device--a case report
R Venkataramanasetty1, Amal Aburawi, H Phillip
1*Department of Cardiovascular and Vascular Surgery, Aberdeen Royal Infirmary, Aberdeen, UK.
Background:
Though the incidence of infection associated with the use of intrauterine devices (IUDs) is quite low, toxic shock syndrome (TSS) should be considered if fever and shock should develop rapidly following insertion of the device.
Case:
A 31-year-old woman, para 4, developed fever, abdominal pain, nausea and vomiting two days after insertion of a CuT380A copper IUD. Six days after insertion the patient fulfilled the criteria for TSS. She presented evidence of an acute pelvic infection for which an emergency total abdominal hysterectomy with bilateral salpingectomy was performed. The sepsis appeared to be due to group A streptococcus (GAS). The patient made an uneventful recovery.
Conclusion:
This is the first reported case of GAS causing a TSS associated with insertion of an IUD. Streptococcal TSS can be fatal. Early aggressive management is mandatory.
Related Concept Videos
Intrauterine Drug Delivery Systems
Endocarditis I: Introduction
Rheumatic Heart Disease I: Introduction
Diphtheria
Sexually Transmitted Infections
Streptococcal Pharyngitis